Texas, 2017High Wind in Texas, February 23, 2017
February 23, 2017 · NWS EPZ · 1 event in 1 county or zone
An upper low was moving across the central Rockies with a strong surface low pressure system over the high plains. An upper level jet streak of over 130 knots moved right over southern New Mexico and far west Texas.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper low was moving across the central Rockies with a strong surface low pressure system over the high plains. An upper level jet streak of over 130 knots moved right over southern New Mexico and far west Texas. Strong west to southwest winds occurred ahead of a cold front associated with this system.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at Feb 23, 4:39 AM MST, 9 hours 13 minutes earlier.
Area forecast discussion, Feb 23, 4:39 AM MST, 9 hours 13 minutes before
Area Forecast Discussion
National Weather Service El Paso TX/Santa Teresa NM
439 AM MST Thu Feb 23 2017
.SYNOPSIS...
We will see very windy and possibly dusty conditions this
afternoon. West winds of 30 to 35 mph with gusts to 45 mph will be
possible with stronger winds and gusts east of area mountains.
Friday and Saturday will be calmer and cooler, but the winds
return for Sunday and possibly again for next Tuesday.
&&
.DISCUSSION...
All the pieces coming together for a pretty good wind event this
afternoon. Aloft an upper level short wave will move across
southern Colorado. At the same time a strong lee side surface
trough will develop over the Oklahoma and Texas Panhandle. And we
will be warm today, not as warm as yesterday but still warm enough
to help mix down some of the stronger winds from aloft. All of
these weather features will lead to strong surface winds. We can
expect winds of 30 to 35 mph with gusts to 45 mph and there will
be stronger winds and gusts east of area mountains. A wind
advisory is in place for this afternoon for most locations east of
the continental divide. In addition there is a high wind warning
in effect for locations just east of the Franklin and Organ
mountains where we could see some stronger winds, especially
during the overnight hours. With the strong winds and warm
temperatures we could see some blowing dust. Currently the winds
look to be coming more from the west than the southwest which is
not the best for blowing dust, but I'm sure we will see at least
some blowing dust this afternoon.
By Friday the upper level trough will be to our east and cooler
air will be filtering into the area. We could see our high
temperatures a few degrees below normal while the surface
pressure gradient will still be pretty tight so we will continue
to see at least breezy winds (15 to 25 mph) Friday afternoon. On
Saturday it will be a little warmer, and again we will see breezy
afternoon winds. The GFS has made a big flip flop back to the
windy side of things for Sunday. Four or five days ago the GFS
was advertising a big wind storm on Sunday, but then it backed
off and fell in line more with the less windy ECMWF. But now it
has jumped back to the windy solution as the GFS brings a short
wave across New Mexico on Sunday. Even the ECMWF now shows a weak
short wave and some moderately strong winds for Sunday afternoon.
Monday looks calmer with temperatures near normal. But both the
ECMWF and GFS indicate that yet another short wave will move
across New Mexico next Tuesday and bring with it more winds and
even a slight chance for some precipitation.
&&
.AVIATION...Valid 23/12Z-24/12Z
Strong winds will be the name of the game this afternoon. Surface
winds from the west of 27027G37KT will occur this afternoon.
Later tonight locations east of area mountains could see some very
strong winds of 27032G45KT. Blowing dust will be possible today
and we could see some scatter MVFR visibilities and some brief
isolated IFR visibilities, mainly west of the Rio Grande. Despite
the winds and dust, ceilings will be unlimited for at least the
next 24 hours.
&&
.FIRE WEATHER...
High fire danger today as very dry conditions will combine with
very strong surface winds to give us several hours of Red Flag
conditions. Min RH's today will be near 10% in the lowlands and in
the upper teens to near 20% in the mountains. Surface winds this
afternoon will be very strong from the west at 30 to 35 mph with
gusts to 45 mph and we could see stronger winds and gust east of
area mountains. For Friday and Saturday we will continue to see
very dry conditions, but winds will stay a little below critical
levels. Then on Sunday both winds and min RH's will be close to
Red Flag conditions in the lowlands. For the first part of next
week we will see another round of strong winds on next Tuesday,
but min RH's at that time look to be in the 20's so Red Flag
conditions are not expected.
&&
.PRELIMINARY POINT TEMPS/POPS...
El Paso 73 45 64 38 / 0 0 0 0
Sierra Blanca 74 45 62 36 / 0 0 0 0
Las Cruces 68 39 61 33 / 0 0 0 0
Alamogordo 69 40 59 33 / 0 0 0 0
Cloudcroft 45 26 38 22 / 0 0 0 0
Truth or Consequences 67 39 60 32 / 0 0 0 0
Silver City 56 33 52 30 / 0 0 0 0
Deming 67 36 60 29 / 0 0 0 0
Lordsburg 64 34 59 28 / 0 0 0 0
West El Paso Metro 71 46 63 38 / 0 0 0 0
Dell City 75 39 64 31 / 0 0 0 0
Fort Hancock 78 45 68 36 / 0 0 0 0
Loma Linda 67 43 57 36 / 0 0 0 0
Fabens 75 44 64 35 / 0 0 0 0
Santa Teresa 71 42 62 34 / 0 0 0 0
White Sands HQ 69 44 62 37 / 0 0 0 0
Jornada Range 68 36 62 30 / 0 0 0 0
Hatch 67 39 62 32 / 0 0 0 0
Columbus 70 40 63 33 / 0 0 0 0
Orogrande 71 41 62 35 / 0 0 0 0
Mayhill 61 35 52 26 / 0 0 0 0
Mescalero 56 32 47 25 / 0 0 0 0
Timberon 56 32 46 26 / 0 0 0 0
Winston 59 30 54 24 / 0 0 0 0
Hillsboro 64 35 59 29 / 0 0 0 0
Spaceport 66 36 59 30 / 0 0 0 0
Lake Roberts 55 26 53 21 / 0 0 0 0
Hurley 60 32 54 27 / 0 0 0 0
Cliff 61 29 57 25 / 0 0 0 0
Mule Creek 56 31 54 27 / 0 0 0 0
Faywood 62 34 57 29 / 0 0 0 0
Animas 67 33 62 28 / 0 0 0 0
Hachita 68 34 62 28 / 0 0 0 0
Antelope Wells 69 37 64 31 / 0 0 0 0
Cloverdale 63 36 58 33 / 0 0 0 0
&&
.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...High Wind Warning from 11 AM this morning to 6 AM MST Friday for
NMZ413.
Red Flag Warning from 11 AM this morning to 8 PM MST this
evening for NMZ111-112.
Wind Advisory from 11 AM this morning to 8 PM MST this evening
for NMZ402-407>412-414>417.
TX...High Wind Warning from 11 AM this morning to 6 AM MST Friday for
TXZ419.
Red Flag Warning from 11 AM this morning to 8 PM MST this
evening for TXZ055-056.
Wind Advisory from 11 AM this morning to 8 PM MST this evening
for TXZ418-420>424.
&&
BriceHazardous weather outlook, Feb 23, 7:30 AM MST, 6 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service El Paso TX/Santa Teresa NM
730 AM MST Thu Feb 23 2017
NMZ401>417-TXZ418>424-241430-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
730 AM MST Thu Feb 23 2017
This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.
.DAY ONE...Today and Tonight
An upper level storm system will combine with deep area of surface
low pressure in the Texas Panhandle to create very strong
afternoon and evening winds. We will see winds of 30 to 35 mph
with gusts to 45 mph this afternoon and evening with stronger
winds and gusts on the east slopes of area mountains. Blowing dust
may occasionally reduce visibilities especially west of the Rio
Grande.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
We could see strong winds again on Sunday and again on Tuesday.
Blowing dust will also be possible both of those days.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated at this time.
High Wind, Eastern/Central El Paso County
- When
- February 23, 1:52 PM MST to 3:00 PM MST
- Where
- Eastern/Central El Paso County forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 31.769, -106.235 (the zone’s center; the record gives no point)
The El Paso International Airport ASOS recorded a peak gust of 58 mph.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind and Strong Wind in New Mexico, February 23, 2017$75,000 · 60 kt wind · 15 events
- Winter Storm and Winter Weather in Nebraska, February 23 to 24, 201724 events
- Winter Storm in Nebraska, February 23 to 24, 201720 events
- Winter Storm and Winter Weather in South Dakota, February 23 to 24, 201718 events
- Blizzard in Iowa, February 23 to 24, 201718 events
- Blizzard in Iowa, February 23 to 24, 201711 events
- Heavy Snow in Nebraska, February 23 to 24, 201710 events
- Winter Storm in South Dakota, February 23 to 24, 20179 events
- Winter Storm in Minnesota, February 23 to 24, 20179 events
- High Wind in Texas, February 23, 20178 events
- Winter Storm in Minnesota, February 23 to 24, 20176 events
- Blizzard in Minnesota, February 23 to 24, 20176 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 681532.